Hey there! Sign in to join this conversationNew here? Join for free
    • #1
    • Thread Starter
    #1

    I'm 20 years old and have been sexually active for about 4 years now. I wasn't in a long term relationship until 10 months ago, and it's got to the stage now where I need to go on the pill as condoms are just really inconvenient (I'm not overly keen on the pill that's why I've put it off for 10 months but I know I need to because my boyfriend and I are becoming a bit to lax about things...)

    Basically, I've always been slim, and always been underweight for my height. I'm about 1 1/2 to 2 stone below what I should be. What I was wondering, and sorry if it's too much of a medical question, but does being underweight affect the effectiveness of the pill? I'm sure I read somewhere once that it decreases its 'safety' on people who are significantly underweight or overweight. On the flip side, a common side effect of the pill is weight gain, so assuming it's still effective for an underweight girl to go on the pill, it could actually improve my weight right?!
    Offline

    0
    ReputationRep:
    It shouldn't affect it but when you go to get it from the doctors they will weigh you and make sure everything is fine
    Offline

    2
    ReputationRep:
    (Original post by Anonymous)
    I'm 20 years old and have been sexually active for about 4 years now. I wasn't in a long term relationship until 10 months ago, and it's got to the stage now where I need to go on the pill as condoms are just really inconvenient (I'm not overly keen on the pill that's why I've put it off for 10 months but I know I need to because my boyfriend and I are becoming a bit to lax about things...)

    Basically, I've always been slim, and always been underweight for my height. I'm about 1 1/2 to 2 stone below what I should be. What I was wondering, and sorry if it's too much of a medical question, but does being underweight affect the effectiveness of the pill? I'm sure I read somewhere once that it decreases its 'safety' on people who are significantly underweight or overweight. On the flip side, a common side effect of the pill is weight gain, so assuming it's still effective for an underweight girl to go on the pill, it could actually improve my weight right?!
    I am sure if it will be less effective because of your weight the doctor will say something.

    In another note, you mentioned that you are not keen on the pill, can I ask why?
    Maybe I can help =]

    x
    Offline

    0
    ReputationRep:
    the doctor or nurse will be able to go over all your options with you. also i knew someone who was severely underweight and was still prescribed the pill, so you should be okay
    Offline

    2
    ReputationRep:
    I've only ever heard of it being less effective if you're quite a lot overweight rather than underweight. I'm not 100% sure, but I reckon you'd be fine
    • #1
    • Thread Starter
    #1

    (Original post by Rhiani-ani-on)
    I am sure if it will be less effective because of your weight the doctor will say something.

    In another note, you mentioned that you are not keen on the pill, can I ask why?
    Maybe I can help =]

    x
    Sorry for the late reply. It's a bit embarrassing, but I just dread the possible side effects, especially feeling sick... like I cannot stand that, and painful periods (cause atm mine are fine!) I know it's pathetic and I'll have to get over it... I spose I can tell the doctor this and they can prescribe a pill to suit me maybe?!
    Offline

    0
    ReputationRep:
    If anything, being on the pill when severely underweight would be a good thing - it helps prevent osteoporosis, which is a side effect of low weight. But voice any concerns you have to your doctor, and they should be able to help you decide what the best option is. And you should always have it reviewed a few months after starting, so if there are side effects you don't like, then you can try something different. There are lots of different formulations out there, so they should hopefully be something that fits. Best of luck
    Offline

    2
    ReputationRep:
    (Original post by Anonymous)
    Sorry for the late reply. It's a bit embarrassing, but I just dread the possible side effects, especially feeling sick... like I cannot stand that, and painful periods (cause atm mine are fine!) I know it's pathetic and I'll have to get over it... I spose I can tell the doctor this and they can prescribe a pill to suit me maybe?!
    Well I used to be on the pill, never felt sick and I actually had really bad period pain before and the pill made it better.

    There are lots of different type of pill so if you get side effects you don't like you could ask your doctor about changing.

    I would suggest aswell you look into all types of hormonal contraception first though. I now get the injection as I found it hard to remember to take my pill, but all of the different ones have different side effects so you may find something you'd rather use.

    =] xx
    Offline

    0
    ReputationRep:
    (Original post by Anonymous)
    assuming it's still effective for an underweight girl to go on the pill, it could actually improve my weight right?!
    Did for me. I tipped into the 'normal' BMI range with microgynon 30.

    As for possible issues surrounding it, I was worried too. I've been on it almost a year, and I have to say, I've felt amazing on it. I've never had a negative side effect, but I've had plenty of plus points. My periods are much shorter and very regular. I've never felt sick or had migraines, and almost never had any significant period pain. There have also been some great things that it's solved, such as the fact that I used to get hormonal based depression symptoms - micrgynon threw them out of the window, and now I'm really, really happy. As a further plus, I put on a bit of weight and actually developed more of a figure. (I'm not yet sure whether this was actually the pill or just me being a late developer, but still...)

    In short, I've never had the slightest issue with it.
 
 
 
Reply
Submit reply
TSR Support Team

We have a brilliant team of more than 60 Support Team members looking after discussions on The Student Room, helping to make it a fun, safe and useful place to hang out.

Updated: December 10, 2010
  • See more of what you like on The Student Room

    You can personalise what you see on TSR. Tell us a little about yourself to get started.

  • Poll
    What newspaper do you read/prefer?
  • See more of what you like on The Student Room

    You can personalise what you see on TSR. Tell us a little about yourself to get started.

  • The Student Room, Get Revising and Marked by Teachers are trading names of The Student Room Group Ltd.

    Register Number: 04666380 (England and Wales), VAT No. 806 8067 22 Registered Office: International House, Queens Road, Brighton, BN1 3XE

    Quick reply
    Reputation gems: You get these gems as you gain rep from other members for making good contributions and giving helpful advice.